To Your Good Health: Demerol no longer in regular use due to adverse side effects
BY KEITH ROACH, M.D.
DEAR DR. ROACH: Have any studies been done on Demerol to check its effect on older people? I know of four people who were out of their minds with hallucinations for three or four days after being given Demerol. — B.L.
ANSWER: Meperidine (Demerol) is no longer commonly used, for several reasons. One is the side effect you note: Hallucinations and confusion are more frequent with this drug than with other kinds of pain drugs, including morphine. It has a short effective duration of action in the body, needing to be dosed every three hours. It is particularly dangerous in people whose kidneys don’t work well, and this often includes older people.
Meperidine is broken down by the body into a compound called normeperidine, which increases seizure risk. So, being on the drug a long time puts people at risk for seizures. Meperidine is now mostly used for very acute pain, and for a short duration, such as around the time of a surgical procedure. I no longer prescribe meperidine at all.
DEAR DR. ROACH: Is it no longer true that 81 mg aspirin is harmful for babies? In a recent article you printed “baby aspirin” instead of “low dose aspirin,” as I was told to say. — M.P.
ANSWER: Aspirin is a major risk factor for Reye’s syndrome, an inflammation of the brain in children, especially when given to a child or teen with chickenpox or influenza. Aspirin should not be used in this situation. “Low dose aspirin” is indeed a better term.
DEAR DR. ROACH: I was interested in your column on essential thrombocytosis, as my husband had the same problem for about eight years until his death from heart failure (at age 90). His platelets had moved close to a million, and he was put on hydroxyurea for a number of years, which provided pretty good control. He eventually was switched to anagrelide. He had no problems with either of them, but was watched carefully and the dosage was adjusted occasionally.
I had the impression from your article that, since a person is not born with this problem, it may not be genetic or inherited. I’m hoping that is true, but in the meantime, I’ve told our two sons to be aware. — B.I.
ANSWER: Most cases of essential thrombocytosis, a blood disorder of excess specialized blood cells called platelets, are acquired, probably through mutations during a person’s lifetime. People with very high platelets are at risk for both bleeding and clotting, and are often treated with hydroxyurea. Anagrelide is an effective treatment as well, but it does predispose a person to heart disease, including heart failure.
There is a rare, familial form of essential thrombocytosis, described in only a handful of cases. Your sons are at low risk, but being aware is always a good idea.
DR. ROACH WRITES: I made a typographical error in a recent column on essential thrombocytosis, calling it essential thrombosis. A thrombocyte is a platelet, so thrombocytosis is excess platelets. A thrombosis is a clot. The names are similar, but the conditions are very different. I appreciate the many people who wrote in with the correction.